MONDAY, Oct. 27 (HealthDay News) -- The popular bone-building medications known as bisphosphonates may have a rare, but serious, cardiac side effect. A review of available research concludes that these medications may increase the risk of atrial fibrillation -- an erratic heart rhythm that can lead to blood clots that may cause heart attacks or strokes.
"In addition to possible gastrointestinal side effects, bisphosphonates can have possible cardiac side effects. For serious cases of atrial fibrillation, there was a significant increase in risk -- about 68 percent," said review lead author Dr. Jennifer Miranda, an internal medicine resident at Jackson Memorial Hospital in Miami.
----------------------------------- I've been saying this for several years now, but Fosamax and its ilk are not the answer to osteoporosis. This is just one of several health problems caused by bisphosphates (not the least of which is that this drug causes bone erosion while it supposedly helps your body "create healthy bone."
If you have been diagnosed with osteoporosis or osteopenia, do yourself a favor and call me to find out how you can preserve bone health without giving yourself a heart attack.
And don't forget to stop by for my lecture on Wednesday night. No free food, but I promise to have loads of great information and some new jokes. Honest. I've been practicing in front of the mirror, I'm really funny.